New York, 2003

Flash Flooding and Hail in New York, July 22, 2003

July 22, 2003 · NWS OKX · 9 events in 5 counties and zones

4 hail, 3 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 8:55 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 8:55 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
955 AM EDT TUE JUL 22 2003

.DISCUSSION...PREVIOUS PACKAGE APPEARS REASONABLE AS FORECAST AREA
WILL REMAIN SANDWICHED BETWEEN HIGH PRESSURE CENTERED OVER THE
WESTERN ATLANTIC AND A STALLING FRONTAL BOUNDARY ALONG THE
APPALACHIANS. MOISTURE LADEN SOUTHERLY FLOW WILL THUS PREVAIL ACROSS
OUR REGION. HOWEVER...IT APPEARS THERE WILL BE SOMEWHAT OF A BREAK
IN THE ACTION UNTIL MID AFTERNOON SO WILL UPDATE TO REFLECT THIS
THINKING. IN ADDITION...WILL HOLD OFF ON ANY FLOOD WATCHES UNTIL
AFTER LOOKING AT LATEST AVAILABLE GUIDANCE.
&&

.HYDRO...LOCALLY HEAVY RAIN IS A THREAT FROM LATER IN THE DAY
THROUGH WEDNESDAY. AS JUST MENTIONED PREFER TO HOLD OFF ON ANY
WATCHES UNTIL 12Z DATA LOOKED AT. LOOKING FOR SIMILAR OR SLIGHTLY
HIGHER RAINFALL AMOUNTS TO YESTERDAYS.
&&

.AVIATION...IFR CIGS AND VSBY SOUTHEAST OF A LINE EXTENDING FROM
SANDY HOOK NJ NORTHEAST ACROSS KFRG...KHVN AND KIJD WILL SLOWLY
LIFT...BECOMING MVFR CIGS AND VSBY BY 16Z AND MVFR IN HAZE BY 18Z.
SCT SHOWERS...ADVECTING NORTHEAST ACROSS WESTERN NJ MAY IMPACT
KEWR...KTEB AND KSWF BETWEEN 16 AND 18Z. LOOK FOR SHOWERS AND
DEVELOPING TSTMS TO BECOME MORE WIDESPREAD FROM THE NYC TERMINALS
WEST AFTER 20Z...CONTINUING THROUGH SUNSET.
&&

***********************  PREVIOUS DISCUSSION  *******************
.DISCUSSION...UPPER TROUGH CONTINUES TO DEEPEN AND MOVE SLOWLY TO
THE EAST ALONG WITH BROAD SURFACE CYCLONIC AREA. SHORT WAVES
CONTINUE TO ROTATE THROUGH THE FLOW WITH ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS ENTERING THE WESTERN PORTIONS OF FORECAST AREA AT
THIS TIME. ANOTHER WAVE ACROSS THE MID MISSISSIPPI VALLEY WILL COME
THROUGH LATER TODAY. WILL SEE PERIODS OF RAIN TODAY INTO THURSDAY
WITH THE SHOWERS ENDING LATE THURSDAY AS TROUGH AND SURFACE COLD
FRONT FINALLY MOVE THROUGH. SO WILL CONTINUE WITH LIKELY
PROBABILITIES INTO WEDNESDAY. WITH ATMOSPHERE EXPECTED TO
DESTABILIZE THIS AFTERNOON AND THIS EVENING POSSIBILITY OF SEVERE
WEATHER REMAINS.
&&

.MARINE...SCA FOR ROUGH SEAS ON THE OCEAN TDY. WINDS MAY BE A TOUCH
LESS STRONG THAN YDAYS SPEEDS. HOWEVER...SEAS ON THE OCEAN WL CONT
TO BUILD...AND EVENTUALLY GET TO AROUND 7 FT BY TNGT. SCA MAY BE
NEEDED FOR ALL AREA WATERS ON WED AS WINDS CRANK UP TO ARND 25 KTS.
SEAS/WINDS WL BEGIN TO DIMINISH AS SFC WAVE OF LOPRES MOVES TO THE
NE ON THURS.
&&

.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN
         ANZ355-353-350.
Hazardous weather outlook, Jul 22, 4:25 AM EST, 9 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
525 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS EVENING. THE
MAIN THREAT WILL BE FROM DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE
WITH THE STORMS.

HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE
THROUGH THE AREA TODAY AND TONIGHT COULD LEAD TO FLOODING IN
URBAN...POOR DRAINAGE AND LOW LYING AREAS. SEE THE NYCESFOKX PRODUCT
FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT WITH
DAMAGING WINDS THE MAIN THREAT.

THE POSSIBILITY OF HEAVY RAINS CONTINUING WEDNESDAY MAY PRODUCE
FLOODING IN URBAN...POOR DRAINAGE AND LOW LYING AREAS. CONTINUED
RAINFALL MAY ALSO LEAD TO FLOODING ON SMALL STREAMS AND CREEKS.

A SMALL CRAFT ADVISORY WILL BE LIKELY WEDNESDAY ON LONG ISLAND SOUND
WITH A SMALL CRAFT ADVISORY CONTINUING ON THE OCEAN WATERS INTO
THURSDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND AGAIN WEDNESDAY.

In the hours before

Special weather statement, Jul 22, 1:24 PM EST, 16 minutes before
CTZ009-NJZ006-011-NYZ071>077-221915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
224 PM EDT TUE JUL 22 2003

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3
MILES WEST OF COLONIA TO 8 MILES SOUTHWEST OF HUGUENOT...MOVING
NORTHEAST AT 20 TO 30 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
COLONIA...LINDEN...HOBOKEN...UNION CITY AROUND 230 PM...BAYONNE
AROUND 235 PM. THE STORMS WILL THEN MOVE ACROSS PORTIONS OF NASSAU
AND NORTHWEST SUFFOLK COUNTY...WESTERN LONG ISLAND SOUND AND ACROSS
SOUTHERN FAIRFIELD COUNTY CONNECTICUT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN
BE EXPECTED WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

The radar

The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Richmond

When
July 22, 1:40 PM EST
Where
Richmond County, Oakwood Hgts
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.133

A trained spotter reported nickle size hail in Oakwood.

Hail, New York

When
July 22, 1:41 PM EST
Where
New York County, New York
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -74.000

A trained spotter reported penny size hail in Lower Manhattan.

Thunderstorm Wind, Kings

When
July 22, 1:52 PM EST
Where
Kings County, Brooklyn
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -73.933

A 52 year old female was fatally injured when a large branch dislodged from a tree and fell on her. This accident occurred on the corner of Avenue J and East 19th Street in the Flatbush section of Brooklyn.

Thunderstorm Wind, Richmond

When
July 22, 2:00 PM EST
Where
Richmond County, Staten Is
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.600, -74.183

Several newspaper clippings reported severe wind damage. Damage included downed power and cable television lines, a tree down on Mill Road in New Dorp and a tree down on Grandview Terrace in Great Kills.

Hail, Richmond

When
July 22, 3:15 PM EST
Where
Richmond County, Staten Is
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.600, -74.183

An off-duty National Weather Service Meteorologist reported penny size hail.

Hail, Nassau

When
July 22, 3:22 PM EST
Where
Nassau County, Carle Place
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -73.583

A trained spotter reported quarter size hail along the Carle Place - Garden City border.

Flash Flood, Nassau

When
July 22, 3:35 PM EST to 4:05 PM EST
Where
Nassau County, Oyster Bay
Reported by
EMERGENCY MANAGER
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

The Nassau County Office of Emergency Management reported flooding near Oyster Bay High School.

Flash Flood, Queens

When
July 22, 3:40 PM EST to 4:10 PM EST
Where
Queens County, Bayside
Reported by
TRAINED SPOTTER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Spotters reported significant street flooding in Bayside Hills and Ridgewood.

Flash Flood, Richmond

When
July 22, 3:58 PM EST to 4:28 PM EST
Where
Richmond County, Staten Is
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Consolidated Edison reported significant flooding that resulted in street closings in the vicinity of Richmond Avenue and Victory Boulevard.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Kings2003-07-2252FemaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334584, 5334543, 5334809, 5334585, 5334586, 5334805, 5334806, 5334807, 5334808.